Florida, 2020

Rip Current in Florida, February 15, 2020

February 15, 2020 · NWS MLB · 1 event in 1 county or zone

A man attempting to rescue his stepchilden from a rip current at Ft. Pierce Inlet succeeded, but then became caught in the rip current himself and disappeared in the surf.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man attempting to rescue his stepchilden from a rip current at Ft. Pierce Inlet succeeded, but then became caught in the rip current himself and disappeared in the surf. His body was found by police two days later. An autopsy confirmed the man died from drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 15, 3:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 15, 3:14 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EST Sat Feb 15 2020

.DISCUSSION...

...Hazardous Boating and Beach Conditions This Weekend...

Current-Tonight...Small pockets of light rain from the Cape
southward moving onto the coast this afternoon and even points
further inland thanks in part to some weak troughing/coastal
convergence. Breezy/gusty NWRLY winds forecast to become light this
evening and overnight as the pressure gradient slowly relaxes.
Expect ISOLD-WDLY SCT, onshore moving, low-topped light rain showers
to continue with an occasional one or two making it into the
interior. Overnight lows in the U50s, except in the L60s from
Melbourne to Port Saint Lucie, and M60s in Martin County. Have added
patchy fog for interior as MOS was picking up on this, though we
could just end up with some low stratus should fog not develop.

Sun...May start the day with some patchy fog around, greatest
chances across the I-4 corridor. High pressure across the mid Atlc
states begins to shift seaward during the day. Weak coastal
troughing along the east FL coast will allow for a low end shot at
some continued light precip. The pressure gradient will be weaker
with lighter winds. Should see a bit more in the way of sunshine as
cloud thickness decreases. An overall warmer day on tap, as the GFS
has come in higher than previous runs, with highs in the U70s to
around 80F along the coast and L-M80s inland, which would be
unseasonably warm.

Sunday evening/night...Scattered showers expected to develop
Sunday evening into the overnight hours with the surface inverted
trough across the area as well as a mid-level shortwave passing
through aloft. Better lift and moisture will be found across
northern areas so rain chances stand at 30-40% north of Orlando
with 20% to the south. Models are then hinting at some fog/low
stratus potential toward Monday morning. This seems reasonable
especially in areas that see rainfall with winds forecast to
become light.

Monday...Inverted surface trough will transition more to the north
and east with the northeast winds on the backside of this feature
advecting some drier air into east central Florida. Overall rain
chances look low and have been tapered down since the previous
forecast, but moisture still may be enough for isolated showers to
develop during the afternoon.  High temperatures approaching 80 at
the coast with low 80s inland.

Tuesday...South to southeast flow will provide a very warm day
with high temperatures reaching the low 80s at the coast and mid
80s west of I-95.  Surface dewpoints will also creep back into the
mid to upper 60s making it feel much more humid out. Deeper moisture
north of Orlando and a few ripples in the flow aloft should generate
a few showers by late afternoon.  There may also be additional
shower development with a late-day seabreeze collision across the
interior.

Wednesday-Saturday(previous)...The mid level ridge ridge will hold
on for about another day, before buckling from late Thu onward as a
mid level trough amplifies over the eastern CONUS and western
Atlantic. Strong high pressure on the trough's back side will
drive a cold front steadily southward, reaching the northern CWA
by midday Thu, reaching SOFL by evening. This boundary is yet
another "anafront", with nearly all of the moisture/lift/precip to
its north. Being zonally oriented, winds will shift to N-NE
immediately behind the boundary, which will (once again)
blunt/modify the magnitude and southward extent of cool/dry air
advection. Consequently, dreary (clouds/showers and breezy to
windy) post-frontal wx conditions will remain in place late Thu
through Fri night. Some improvement likely Sat as mean drying
occurs and the local pressure gradient weakens.

Temps remain well above normal areawide Wed. Still above normal for
most areas Thu, although cooling from north to south during the
afternoon/evening behind the FROPA.

&&

.AVIATION...

Weak coastal troughing along the east coast may push a bit
further inland overnight. The tighter pressure gradient in place
relaxes this evening and wind speeds become light. ISOLD-WDLY SCT
light precip chances continue, but mainly for coastal TAF sites,
though a few showers could find their way into the interior.
Generally VFR conds, but brief MVFR in onshore moving light rain
showers. Models suggesting patchy fog potential for late tonight
into early Sun morning, but confidence low here and may just end
up with some low morning stratus.

&&

.MARINE...

Afternoon-Tonight...A Small Craft Advisory (SCA) continues for
all marine legs this evening and overnight. Gusty NERLY winds of
20-25 kts will slowly diminish to 15-20 kts this evening and
further to AOB 15 kts overnight as the pressure gradient relaxes.
Seas will be slower to subside with current 6-8 ft seas near shore
and 8-10 ft Gulf Stream subsiding to 5-7 ft near shore and 6-8 ft
Gulf Stream past sunrise Sun morning. Future shifts can decide on
when/how to cut back current SCA. ISOLD-WDLY SCT light shower
threat continues overnight in association with weak coastal
troughing.

Sun...Winds continue to veer to ESE-SE with speeds generally 10-15
kts. Initial seas 5-7 ft near shore and 6-8 ft Gulf Stream continue
to subside becoming 4-5 ft near shore and 5-6 ft Gulf Stream by the
end of the day. SCA's continue for the Gulf Stream into the
afternoon, but may be able to cut back near shore mention to just
Cautionary Statements due to mainly seas. ISOLD-WDLY SCT light
shower threat continues.

Sunday night-Wednesday (modified previous)...With the trough
lingering over the waters Sunday night into Monday, wind will remain
slack as seas subside further.  Slight freshening of low level SE-S
winds indicated for Tue, before slackening and veering offshore Wed.

Seas 5-7FT at best early Sun subsiding to 4-6FT by afternoon, 3-5FT
overnight, subsiding to 3-4FT through Mon night. Slight uptick to 3-
5FT on Tue, but then dropping back to 3-4FT Wed.

Thursday...Conditions will rapidly deteriorate from to north to
south as strong northerly winds overtake the waters behind a cold
front. There is still some uncertainty in timing, but as of right
now, this looks to begin in the morning hours across the Volusia
county waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  60  78  61  78 /  20  20  40  20
MCO  60  85  64  82 /  10  20  30  20
MLB  63  82  64  80 /  30  20  20  20
VRB  65  83  63  81 /  30  20  20  20
LEE  58  82  62  80 /  10  20  30  20
SFB  60  82  62  81 /  10  20  30  20
ORL  61  83  65  81 /  10  20  30  20
FPR  64  82  63  81 /  30  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 7 AM EST Sunday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 4 PM EST Sunday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Sedlock
LONG TERM....Combs
AVIATION...Sedlock
DSS...Smith
Hazardous weather outlook, Feb 15, 10:18 AM EST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1018 AM EST Sat Feb 15 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1018 AM EST Sat Feb 15 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
There is a high risk of rip currents at all east central Florida
beaches today. Dangerous rip currents will exist all day, and the
risk will be highest after 4 PM this afternoon due to tidal
effects. Entering the water is strongly discouraged as numerous
rip currents and large breaking waves up to 5 to 6 feet make
conditions hazardous for even the best swimmers.

.WIND AND SEA IMPACT...
Hazardous boating conditions across the local waters today due to
northeast winds 20 to 25 knots, and seas building to 6 to 7 feet
nearshore, and up to 10 feet in the Gulf Stream.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Dangerous rip currents continue through the weekend, with a high
risk at all east central Florida beaches. Boating conditions are
forecast to remain hazardous through Sunday, then slowly improve
to start the week.

By late week a strong cold front is forecast to move across
central Florida. Boating conditions could become hazardous to
dangerous as winds increase to near gale force.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Combs

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Lucie

When
February 15, 5:00 PM EST
Where
St. Lucie forecast zone
Deaths
1 direct, 0 indirect
Reported by
Coast Guard

A 27-year old male was rescuing his step-children (aged 11 and 13), when he was caught in a rip current at the Ft. Pierce State Park. His body was recovered by police on the morning of February 17. No life guards were present at the beach park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Lucie2020-02-1527MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879903.